Cardiac Considerations With Carfilzomib in a Patient Diagnosed With Multiple Myeloma
A 49-year-old African American man diagnosed with relapsed multiple myeloma on his third line of medical therapy with carfilzomib/lenalidomide/dexamethasone presented to his oncologist for an office visit. Two months after starting standard dosing (56 mg/m2) of carfilzomib for 12 doses, he started to notice swelling of his bilateral lower extremities. Concurrently, he endorsed fatigue and shortness of breath. An echocardiogram (ECHO) demonstrated new severe tricuspid regurgitation, as well as mild systolic dysfunction, moderate LV cavity dilation, and moderate mitral regurgitation. An ECHO seven months prior showed a normal ejection fraction and trivial tricuspid regurgitation.
What is the best next step in treating this patient?
- Continue carfilzomib therapy at full dose, initiate cardioprotective medications, and maintain surveillance with serial ECHOs
- Hold carfilzomib therapy and initiate cardioprotective medications
- Continue carfilzomib at a lower dose, initiate cardioprotective medications, obtain a chest x-ray (CXR) and repeat ECHO in six weeks
- Hold carfilzomib, initiate cardioprotective medications, obtain a CXR, and repeat ECHO in six weeks
- Administer intravenous addition of fluids with carfilzomib
An expert panel of the European Myeloma Network in collaboration with the Italian Society of Arterial Hypertension and with the endorsement of the European Hematology Association recommended holding carfilzomib in patients with clinical signs or symptoms suggestive of at least a grade 2 cardiac dysfunction until recovery or resolution of symptoms.1
The patient was treated by his local oncologist with an ECHO with global longitudinal strain (GLS) before initiating carfilzomib therapy as well as repeating it when signs and symptoms arose (based on the above). There is evidence that GLS is the most sensitive and specific measurement for early detection of subclinical myocardial injury.2
Medications such as angiotensin converting enzyme inhibitors (ACE-Is) or angiotensin receptor blockers (ARBs) and beta blockers have been shown to be efficacious in limiting the development of interstitial fibrosis, reducing intracellular oxidative stress and enhancing the metabolism of intracellular calcium, which could very likely prevent the development of ventricular dysfunction. Although initiating a beta blocker or ARB would be beneficial, the provider should hold the carfilzomib as this medication has likely induced this new tricuspid regurgitation.
If carfilzomib is continued in the setting of new severe tricuspid regurgitation, the patient has the potential to worsen and develop pulmonary hypertension.
An ECHO and cardiac biomarkers should be ordered as there has been a development of new severe tricuspid regurgitation and reduction in patient’s ejection fraction. Given the patient’s recent onset of dyspnea, a CXR should also be obtained.
A meta-analysis of carfilzomib-associated CVAEs published in 2018 demonstrated higher doses of carfilzomib were associated with higher rates of CVAE whereas infusion rate was not associated with different rates of CVAE.2 This case of severe tricuspid regurgitation with associated dyspnea and lower extremity edema classifies as a grade 3 adverse event. Due to grade 3 adverse event, the carfilzomib should be withheld.1
Aggressive hydration should be avoided as it may provoke a heart failure exacerbation in the setting of new severe tricuspid regurgitation.1
Bonus Question: What is the mechanism behind the cardiotoxic potential of carfilzomib?
Cardiac stress induces the production of misfolded proteins. To preserve cardiac function, the heart depends on normal functioning of proteasome-mediated degradation of these toxic misfolded protein products. However, the protease-inhibitor (carfilzomib) prevents this degradation. Proteasome activity also modulates nitric oxide levels, which in low levels may lead to impaired vasodilation, potentially inducing hypertension and cardiac dysfunction.
Acknowledgement: Edited by Eric Vick, MD, and Hetty Carraway, MD.
- Bringhen S, Milan A, D’Agostino M, et al. Prevention, monitoring and treatment of cardiovascular adverse events in myeloma patients receiving carfilzomib A consensus paper by the European Myeloma Network and the Italian Society of Arterial Hypertension. J Intern Med. 2019;286:63-74.
- Waxman AJ, Clasen S, Hwang WT, et al. Carfilzomib-associated cardiovascular adverse events: A systematic review and meta-analysis. JAMA Oncol. 2018;4(3):e174519.Drs. Ramo, Dabak, and McKay indicated no relevant conflicts of interest.